There are also reports that SSRIs can also potentially cause or worsen tinnitus. If you are taking antidepressants and have tinnitus, alternatives to these medications are worth discussing with your physician, and it is important that you do not stop taking your medication on your own.
Why do antidepressants cause tinnitus?
However, some antidepressants elevate serotonin levels, and there are nerve cells in the brain that become hyperactive when exposed to these increased levels of serotonin. This can raise anxiety levels and can result in tinnitus.
Can you get tinnitus from antidepressants?
Antidepressants are a less common cause of tinnitus than are other types of medications — such as aspirin, anti-inflammatories or some antibiotics — or underlying health conditions.
What antidepressants are associated with tinnitus?
Common antidepressant drugs used in relation to tinnitus include:
- Clomipramine (Anafranil)
- Desipramine (Norpramin)
- Imipramine (Tofranil)
- Nortriptyline (Pamelor)
- Protriptyline (Vivactil)
What antidepressant does not cause tinnitus?
The one antidepressant that does not exacerbate tinnitus is Remeron (mirtazapine). Antianxiety agents pose similar problems. Although most do not cause tinnitus, they have other serious side effects and may be habit forming when used for a chronic condition. Currently there is no “cure” for tinnitus.
Does SSRI induced tinnitus go away?
Is Drug-Induced Tinnitus Temporary or Permanent? Tinnitus arising from taking ototoxic drugs may, or may not, be permanent. The good news is that tinnitus resulting from taking such drugs is often temporary and goes away in a few days to a few weeks after you stop taking the drug.
Can ibuprofen help tinnitus?
Medication like ibuprofen has been found in previous studies to worsen symptoms of tinnitus, dizziness and vertigo. Any medicine, like analgesics, that hurts your kidneys can also hurt your ears, so stay away from those as well.
How long will tinnitus last?
16 to 48 hours on average is how long tinnitus will last.
But in some cases, symptoms can last as long as two weeks. Further exposure to loud noises could also trigger tinnitus to flare up again, effectively resetting the clock.
Can Xanax help tinnitus?
Xanax has been used to treat tinnitus symptoms and may work by reducing the anxiety and distress it causes.